AN INCREASE in bone marrow plasma cells is most commonly associated with plasma cell dyscrasias. Klein and Block,1 however, showed that multiple myeloma accounted for only 20% of those with this finding. We report a case in which plasmacytosis was augmented in both bone marrow and peripheral smear by azathioprine overdose.
Report of a Case
A middle-aged woman had a 30-year history of rheumatoid arthritis; she had required aspirin, prednisone, indomethacin, surgery, and acupuncture for severe rheumatoid disease. She had a polyclonal gammopathy and high-titer rheumatoid factor (1:4,120).For four weeks prior to our evaluation, she mistakenly took 300 mg (5.66 mg/ kg/day) rather than 85 mg (1.42 mg/ kg/day) of azathioprine daily for exacerbation of her rheumatoid symptoms. She had not received indomethacin in four years and was receiving prednisone and aspirin prior to starting azathioprine treatment. She was admitted with bloody emesis.Oral temperature was 38.8 °C.
Kathol RC, Hamilton HE. Azathioprine-Induced Plasmacytosis. JAMA. 1981;246(19):2193. doi:10.1001/jama.1981.03320190051029
Customize your JAMA Network experience by selecting one or more topics from the list below.